Pure and Applied Geophysics

, Volume 172, Issue 1, pp 149–165 | Cite as

Evaluation of the Optimal Utility of Some Investment Projects with Irreversible Environmental Effects

  • Iñigo Arregui
  • Carlos VázquezEmail author


In this work, the authors propose efficient numerical methods to solve mathematical models for different optimal investment problems with irreversible environmental effects. A relevant point is that both the benefits of the environment and the alternative project are uncertain. The cases with instantaneous and progressive transformation of the environment are addressed. In the first case, an augmented Lagrangian active set (ALAS) algorithm combined with finite element methods are proposed as a more efficient technique for the numerical solution to the obstacle problem associated with a degenerated elliptic PDE. In the second case, the mathematical model can be split into two subsequent steps: first we solve numerically a set of parameter dependent boundary value problems (the parameter being the level of progressive transformation), and secondly an evolutive nonstandard obstacle problem is discretized, thus leading to an obstacle problem at each time step. Also, an ALAS algorithm is proposed at each time step. Numerical solutions are validated through qualitative properties theoretically proven in the literature for different examples.


Investment under uncertainty obstacle problems finite elements augmented Lagrangian algorithms 



This work is partially supported by MICINN (MTM2010-21135-C02-01) and by Xunta de Galicia (Ayuda CN2011/004 cofinanced with FEDER funds).


  1. A. Acción, I. Arregui, C. Vázquez,, A Numerical solution of a free boundary problem associated to investments with instantaneous irreversible effects. Appl. Math. Comput., 215 (2010), 3461–3472.Google Scholar
  2. K.J. Arrow, A.C. Fisher, Environmental preservation, uncertainty and irreversibility, Quaterly J. Econ., 88 (1974), 312–319.Google Scholar
  3. A. Bensoussan, J. L. Lions, Application des Inégalités Variationnelles en Control Stochastique, Dunod, Paris, 1978.Google Scholar
  4. A. Brandt, C. W. Cryer, Multigrid algorithms for the solution of linear complementarity problems arising from free boundary problems, SIAM J. Sci. Stat. Comput., 4 (1983), 655–684.Google Scholar
  5. M. C. Calvo-Garrido, A. Pascucci, C. Vázquez, Mathematical analysis and numerical methods for pricing pension plans allowing early retirement, SIAM J. Appl. Math., 73 (2013), 5, 1747–1767.Google Scholar
  6. M.G. Crandall, H. Ishii, P.L. Lions, User’s guide to viscosity solutions of second order partial differential equation, Bull. Amer. Math. Soc., 27 (1992), 1–42.Google Scholar
  7. G. Díaz, J. I. Díaz, C. Faghloumi, On an evolution problem associated to modelling of incertitude into the environment, Nonlinear Analysis: Real World Applications, 8 (2007), 399–404.Google Scholar
  8. J. I. Díaz, C. Faghloumi, Analysis of a degenerate obstacle problem on an unbounded set arising in the environment, Appl. Math. Optim., 45 (2002), 251–267.Google Scholar
  9. K. Dixit, R. S. Pindyck,, A Investment under Uncertainty, Princeton University Press, Princeton. NJ, 1994.Google Scholar
  10. A. C. Faghloumi, Modelización y tratamiento matemático de algunos problemas en medio ambiente, Ph. D. Dissertation, Universidad Complutense de Madrid, 2003.Google Scholar
  11. A.C. Fowler, Mathematical Geoscience, Springer, 2011.Google Scholar
  12. R. Glowinski, J. L. Lions, R. Tremolières, Analyse Numérique des Inéquations Variationnelles, Dunod, Paris, 1976.Google Scholar
  13. H. W. Hoppe,, R Multigrid methods for variational inequalities. SIAM J. Numer. Anal., 24 (1987), 1046–1065.Google Scholar
  14. R. Kangro, R. Nicolaides, Far field boundary conditions for Black-Scholes equations, SIAM J. Numer. Anal., 38 (2000), 1357–1368.Google Scholar
  15. T. Kärkkäinen, K. Kunisch, P. Tarvainen, Augmented Lagrangian active set methods for obstacle problems, JOTA, 119 (2003), 499–533.Google Scholar
  16. D. Kinderlehrer, G. Stampacchia, An Introduction to Variational Inequalities and their Applications, Academic Press, New York, 1980.Google Scholar
  17. R. Kornhüber, Monotone multigrid methods for elliptic variational inequalities. Numer. Math., 69 (1994), 167–184.Google Scholar
  18. P. L. Lions, B. Mercier, Approximation numérique des équations de Hamilton-Jacobi-Bellman, RAIRO Anal. Numér., 14 (1980), 369–393.Google Scholar
  19. M. C. Rivara, Algorithms for refining triangular grids suitable for adaptive and multigrid techniques, Int. J. Numer. Meth. Engrg., 20 (1984), 745–756.Google Scholar
  20. J. A. Scheinkman, Th. Zariphopoulou, Optimal environment management in the presence of irreversibilities, J. Econom. Theory 96 (2001), 180–207.Google Scholar

Copyright information

© Springer Basel 2014

Authors and Affiliations

  1. 1.Faculty of Informatics, Department of MathematicsUniversity of A CoruñaCoruñaSpain

Personalised recommendations